Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 21, 2011, 2:59 PM PDT for Colusa County, Glenn County, California. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2011, 2:59 PM PDT (21:59 UTC)
- Expired
- Mar 21, 2011, 4:00 PM PDT
- In force
- 61 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Colusa County, CA, Glenn County, CA
The radar
The Beale AFB radar (KBBX), 51 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 3:07 PM PDT | TORNADO | 12 N Williams, CA | PRELIMINARY REPORT OF A TORNADO NEAR MAXWELL. |
| Mar 21, 3:10 PM PDT | HAIL 1.25 | 3 N Maxwell, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
865 WUUS56 KSTO 212159 SVRSTO CAC011-021-212300- /O.NEW.KSTO.SV.W.0002.110321T2159Z-110321T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 259 PM PDT MON MAR 21 2011 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL COLUSA COUNTY IN CENTRAL CALIFORNIA... THIS INCLUDES THE CITY OF MAXWELL... SOUTH CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA... * UNTIL 400 PM PDT * AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR DELEVAN...OR NEAR MAXWELL...AND MOVING EAST AT 10 TO 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE A FUNNEL CLOUD OR TORNADO. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAXWELL AND DELEVAN BETWEEN 300 PM PDT AND 330 PM PDT. AND WILL CROSS INTERSTATE 5 BETWEEN 300 PM AND 315 PM. LAT...LON 3945 12217 3936 12203 3921 12221 3932 12238 TIME...MOT...LOC 2156Z 261DEG 5KT 3934 12223 $$ JHM
2 follow-up statements
318 WWUS56 KSTO 212232 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 332 PM PDT MON MAR 21 2011 CAC011-021-212300- /O.CON.KSTO.SV.W.0002.000000T0000Z-110321T2300Z/ COLUSA CA-GLENN CA- 332 PM PDT MON MAR 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR EXTREME SOUTH CENTRAL GLENN AND NORTH CENTRAL COLUSA COUNTIES... ...A TORNADO WARNING IS ALSO IN EFFECT UNTIL 345 PM PDT FOR EXTREME SOUTH CENTRAL GLENN AND NORTH CENTRAL COLUSA COUNTIES... AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER-SIZED HAIL AND A TORNADO. THIS STORM WAS LOCATED NEAR DELEVAN...OR NEAR MAXWELL...MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM PRODUCED A TORNADO NEAR MAXWELL AND IS MOVING TO THE NORTHEAST AT 15 MPH. THE SOUTHWEST PORTION OF THIS STORM IS OVER INTERSTATE 5 JUST NORTH OF MAXWELL. THE STORM IS STILL CAPABLE OF PRODUCING HAIL AS IT MOVES TOWARDS CODORA THROUGH 4 PM. LAT...LON 3945 12217 3936 12203 3921 12221 3932 12238 TIME...MOT...LOC 2223Z 261DEG 5KT 3935 12218 $$ JHM
437 WWUS56 KSTO 212258 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 358 PM PDT MON MAR 21 2011 CAC011-021-212303- /O.EXP.KSTO.SV.W.0002.000000T0000Z-110321T2300Z/ COLUSA CA-GLENN CA- 358 PM PDT MON MAR 21 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL GLENN AND NORTH CENTRAL COLUSA COUNTIES WILL EXPIRE AT 400 PM PDT... THE SEVERE THUNDERSTORM WARNING HAS BEEN REPLACED BY A TORNADO WARNING FOR CENTRAL GLENN AND NORTH CENTRAL COLUSA COUNTIES UNTIL 415 PM. THE STORM IS OVER RURAL AREAS AND IS MOVING TO THE EAST AT 15 MPH CROSSING HIGHWAY 45 AND TOWARDS AFTON. LAT...LON 3945 12217 3936 12203 3921 12221 3932 12238 TIME...MOT...LOC 2253Z 261DEG 5KT 3936 12213 $$ JHM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:55 PM PDT, 4 minutes earlier.
Area forecast discussion, Mar 21, 2:55 PM PDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 255 PM PDT MON MAR 21 2011 .SHORT TERM DISCUSSION... YET ANOTHER ACTIVE WEEK THIS WEEK. MAIN CONCERNS WILL BE WITH STORM SYSTEMS TUESDAY NIGHT THROUGH WEDNESDAY AND THURSDAY / THURSDAY NIGHT. HARD TO EVEN FIND A LET UP ON WEDNESDAY BETWEEN THE MAIN ENERGY OF THESE 2 SYSTEMS. THESE STORMS WILL BRING HEAVY SNOW TO THE MOUNTAINS AND RAIN AND WIND TO THE VALLEY. URBAN AND SMALL STREAM FLOODING WILL ONCE AGAIN BE AN ISSUE. TONIGHT...A FEW SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON. SMALL HAIL HAS BEEN REPORTED IN THEM IN THE LODI AND STOCKTON AREAS. WOULD EXPECT ANOTHER ROUND OF SHOWERS TO DEVELOP YET AGAIN LATER THIS AFTERNOON AND EARLY EVENING FURTHER WEST AS ANOTHER WEAKER UPPER WAVE AND ASSOCIATED LOW LEVEL FRONT PUSH ACROSS THE AREA. WILL KEEP SOME MENTION OF THUNDERSTORMS IN THE FORECAST FOR THE EVENING HOURS. THINGS SHOULD SETTLED DOWN AFTER SUNSET. TUESDAY THROUGH WEDNESDAY...THE NEXT STORM SYSTEM BEGINS TO MOVE INTO THE AREA. MAIN ENERGY FROM THIS SYSTEM LOOKS TO HOLD OFF UNTIL TUESDAY NIGHT. GOOD WARM AIR ADVECTION AHEAD OF THE SYSTEM...AS WELL AS A NICE CONVERGENT DIVERGENCE COUPLET AS UPPER LOW DEEPENS OFF THE COAST. THIS WILL INCREASE LOW LEVEL WINDS AND FORMS SURFACE LOW OFF COAST. AT THIS TIME...LOW LEVEL WINDS AND PRESSURE GRADIENT LOOK TO BE WELL BELOW WARNING CRITERIA WILL BE PROBABLY GET INTO THE ADVISORY AREA OVERNIGHT SO WE ARE TRENDING WINDS UP TO THIS AREA. CURRENT WINTER STORM WATCH LOOKS LIKE A GOOD CALL AND WILL KEEP IT THIS WAY AS WE HAVE PLENTY OF TIME TO UPGRADE TONIGHT. HAVE TWEAKED THE WATCH IN ZONE 13 IN THE NORTH WHICH WILL PROBABLY SEE SNOW LEVELS DOWN TO AROUND 1500 FEET. WILL LOWER THE WATCH TO 2000 FEET FOR THE MORE SIGNIFICANT ACCUMULATIONS. ELSEWHERE...THE SNOW LEVEL LOOKS LIKE A GOOD BET TO BE ABOVE 3000 FEET WITH THE HEAVIEST SNOWS ABOVE 6000 FEET. FOR LOWER ELEVATIONS WE WILL BE ISSUING A FLOOD WATCH FOR URBAN AND SMALL STREAMS WITH THE SATURATED SOILS AND ALREADY HIGH LEVEL OF AREA RIVER...CREEKS AND STREAMS. WEDNESDAY NIGHT...WE MIGHT SEE A WINDOW OF LESSER ACTIVITY BUT TIMING MAY CHANGE THIS. THURSDAY...YET ANOTHER PRETTY STRONG STORM SYSTEM WITH OVERALL DYNAMICS LOOKING FAIRLY SIMILAR TO THE WEEKEND STRONGER WIND STORM IS ON TRACK. GIVEN CURRENT STRENGTH ANOTHER ROUND OF HEAVY SNOW IN THE MOUNTAINS AND WINDY VALLEY CONDITIONS IS ON TRACK. THE CURRENT WINTER STORM WATCH COVERS THIS AND THE NEWLY ISSUED FLOOD WATCH WILL EXTEND OUT TO CATCH THIS SYSTEM AS WELL. RASCH .EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY) DECREASING SHOWERS FRIDAY AS THE SYSTEM SHIFTS EAST AND WEAK SHORT WAVE RIDGING MOVES ONSHORE. THIS WILL BE SHORT LIVED AS ANOTHER PACIFIC STORM IMPACTS THE CWA OVER THE WEEKEND. THE OPER GFS/GEM MOVE THE SYSTEM THROUGH SATURDAY INTO SATURDAY EVENING WHILE THE ECMWF-HIRES IS ABOUT 12 HOURS SLOWER. BOTH MODELS SUGGESTING A WEAKER SYSTEM THAN THE PREVIOUS STORM WITH THE HIGHER QPF IN THE VALLEY BEING NORTH OF INTERSTATE 80. FORECAST DECREASES POPS INTO SUNDAY AS EVEN THE SLOWER ECMWF-HIRES DECREASES PRECIP OVER THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA SUNDAY. GREATER MODEL DISCREPANCY EXISTS EARLY NEXT WEEK AS THE OPER-GFS LIFTS THE STORM TRACK FARTHER NORTH WHILE THE GEM/ECMWF KEEP THE STORM TRACK INTO NORCAL. WILL LEAN TOWARDS CLIMO POPS NEAR THE END OF THE EXTENDED FORECAST PERIOD. && .AVIATION... UPR TROF OVR INTR NORCAL MOVS E TNGT AS NXT PAC FNTL SYS APCHS INTR NORCAL TUE. FOR CNTRL VLY...MNLY VFR THRU 00Z WED EXC LCL MVFR/IFR CONDS IN SHWRS AND ISOLD -TSRA/-TSRAGS TIL ARND 04Z. FOR NRN/CSTL MTNS...MNLY VFR THRU 00Z WED THEN DTRTG CONDS AFT. OVR SIERNEV... AREAS IFR/LIFR CONDS IN -SHSN TNGT WITH MNLY VFR CONDS TUE. && .STO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM TUESDAY EVENING THROUGH LATE THURSDAY NIGHT ABOVE 3000 FEET FOR THE BURNEY BASIN / EASTERN SHASTA COUNTY...MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK. FLOOD WATCH FROM TUESDAY EVENING THROUGH LATE THURSDAY NIGHT CARQUINEZ STRAIT AND DELTA...CENTRAL SACRAMENTO VALLEY...CLEAR LAKE/SOUTHERN LAKE COUNTY...MOTHERLODE...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...NORTHERN SACRAMENTO VALLEY... NORTHERN SAN JOAQUIN VALLEY...SOUTHERN SACRAMENTO VALLEY. WINTER STORM WATCH FROM TUESDAY EVENING THROUGH LATE THURSDAY NIGHT ABOVE 2000 FEET FOR THE SHASTA LAKE AREA / NORTHERN SHASTA COUNTY. &&
Hazardous weather outlook, Mar 21, 5:45 AM PDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 545 AM PDT MON MAR 21 2011 CAZ013>019-063-064-066>069-221400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 545 AM PDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TODAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY ANOTHER SERIES OF STRONG WEATHER SYSTEMS WILL MOVE THROUGH THE REGION LATER IN THE WEEK BRINGING HEAVY SNOW AND STRONG WINDS TO THE MOUNTAINS ALONG WITH RAIN AND GUSTY WINDS AT THE LOWER ELEVATIONS. * WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Mar 21, 2:27 PM PDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 227 PM PDT MON MAR 21 2011 CAZ016-212200- COLUSA CA- 227 PM PDT MON MAR 21 2011 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL COLUSA COUNTY IN CENTRAL CALIFORNIA UNTIL 300 PM PDT AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MAXWELL..MOVING EAST AT 10 MPH. THIS STORM WILL CROSS INTERSTATE 5 AROUND DELEVAN AND MAXWELL AT AROUND 235 PM PDT. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. GIVEN THE SLOW MOVING NATURE OF THE STORM...HAIL MAY ACCUMULATE ON ROADWAYS. LOCATIONS IMPACTED INCLUDE... DELEVAN... MAXWELL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. USE CAUTION IF TRAVELING NEAR THIS DANGEROUS STORM. LAT...LON 3939 12207 3917 12212 3926 12235 3936 12236 TIME...MOT...LOC 2126Z 277DEG 8KT 3931 12224 DANG
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:27 PM PDT | Special Weather Statement | STO | Colusa | 33 min |
| Mar 21, 3:04 PM PDT | Flood Watch | STO | 65 hr | |
| Mar 21, 3:05 PM PDT | Tornado Warning | STO | Colusa, Glenn | 40 min |
| Mar 21, 3:48 PM PDT | Tornado Warning | STO | Colusa, Glenn | 27 min |
| Mar 21, 3:52 PM PDT | Special Weather Statement | STO | Calaveras | 38 min |
| Mar 21, 4:15 PM PDT | Special Weather Statement | STO | Butte | 45 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.